Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

July 11, 2000Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2000, 7:20 PM CDT for Turner County, South Dakota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 7:20 PM CDT (00:20 UTC)
Expired
Jul 11, 2000, 7:45 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:25 PM CDTThunderstorm Wind 52 EParker, SDThunderstorm winds severely damaged three outbuildings on a farm. The winds also caused tree damage and blew down power lines, resulting in brief power outages. Crops, especially corn, were damaged by the wind, but the amount of damage was not determined.
Jul 11, 7:35 PM CDTThunderstorm Wind 61 EChancellor, SDThunderstorm winds blew down and uprooted large trees, blew the roof off a barn, and blew a hog building into a ravine.
Jul 11, 7:37 PM CDTThunderstorm Wind 52 EChancellor, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120021
SVRFSD
SDC125-120045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS LIKELY PRODUCING DAMAGING WINDS
  FROM 3 MILES EAST OF MONROE TO 6 MILES   SOUTH OF MARION...OR FROM
  7 MILES NORTH OF PARKER TO 9 MILES   SOUTHWEST OF PARKER...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARKER AROUND 725 PM CDT
  CHANCELLOR AROUND 740 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 3:30 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE JUL 11 2000

NOT MUCH TIME FOR DISC SO HERE IT GOES. VIGOROUS SHORTWV RIDING OVR
RIDGE HAS OBVIOUSLY SPARKED SVR CONVECTION OVR NRN SD. EXPECTING
ACTIVITY TO CONT TO BUILD SWD INTO PRIME AIR THIS EVENING. LIFT IS
CERTAINLY SOMETHING TO BE CONCERNED ABT WITH MASSIVE LLVL
CONVERGENCE AND JET DIV OVER IT. DECENT SFC TROF JUST W OF CWA
HELPING TO PROVIDE SOME OF THE LLVL LIFT. CONCERNED ABT WINDS WITH
THESE TSTMS. RUC SNDGS GET VERY DRY ALOFT NR THE FROPA. THIS SHOULD
HELP ANY EVAP COOLING AND DOWNRUSHING AIR MAKE IT TO THE SFC. INFLOW
FOR THESE STORMS IS PRETTY DECENT FOR THIS TIME OF YEAR...BUT ENERGY
DEFINITLY WEAKENS HEADING SOUTH.

THIS FEATURE PASSES ALLOWING FOR SOME CLEARER SKIES ON WED AND WED
NIGHT. SOME DEBRIS LOW CLDS MAY DVLP BEHIND THIS COMPLEX TO THE
NORTH. SO WITH THE WINDS SHIFTING TO THE N OR NW OVERNIGHT...ANY OF
THESE MAY ADVECT IN TOWARD CWA. HOWEVER SUBSIDENCE IS VERY STRONG
WITH DRY AIR ABUNDANT LATE TNGT...SO DIDN'T WANT TO GO TOO WILD WITH
THIS AS THEY MAY NOT DVLP.

ON THURSDAY...ETA PROGS SOME DECENT PCPN ALONG A WMFNT OVR
CWA...WHILE THE AVN PUSHES IT TO ERN NEB. ETA DOESN'T JIVE WELL WITH
RECENT CONT OF MRF...AND MAY BE TOO FAST IN TRYING TO DVLP PCPN AHD
OF NXT ADVANCING RIDGE RIDER WHICH WL PASS THRU THU NIGHT. CLDS
SHOULD DEFINITELY INCR SOMEWHAT ON THU WITH LOW TO MID LVL WAA...BUT
AM NOT CONVINCED ANY PCPN WL FALL. THEREFORE LEFT OUT FOR NOW...BUT
SOMETHING FOR FUTURE SHIFTS TO WATCH. CONTINUED TO TREND A LITTLE
LOWER THAN FWC FOR TEMPS FOR HIGHS...WITH WET AND GREEN GROUND MOST
LOCATIONS.

.FSD...NONE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:01 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson29 min
Jul 11, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jul 11, 7:21 PM CDTSevere Thunderstorm WarningFSDBon Homme24 min
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jul 11, 7:30 PM CDTTornado WarningFSDLincoln30 min
Jul 11, 7:43 PM CDTSevere Thunderstorm WarningFSDMinnehaha32 min
Jul 11, 7:44 PM CDTTornado WarningFSDLincoln, Turner31 min
Jul 11, 8:06 PM CDTSevere Thunderstorm WarningFSDClay, Yankton54 min
Jul 11, 8:18 PM CDTSevere Thunderstorm WarningFSDUnion27 min
Jul 11, 8:57 PM CDTSevere Thunderstorm WarningFSDUnion33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.